Friday, December 24, 2010

Aspirin Poisoning / Allergy

Source: Wikipedia

Aspirin (aka acetylsalicylic acid) is a drug, often used as an analgesic to relieve minor aches and pains, as an antipyretic to reduce fever and as an anti-inflammatory medication. There are many more medical proven uses of the aspirin but today I'm here to talk about aspirin poisoning / allergy - something that I suffers from and would like to keep tab on / put a record on this blog for my own reference.

Melaka, 2007 (previous blog entry HERE) - First encounter with such scenario. Was having a foodie trip with my friends from MBSSKL. By the last night of the trip, I was feeling feverish and have stomach discomforts. A friend passed me two Alka Seltzer to relieve me off those symptoms. I took one tablet. I was also 'prescribed' Ban Kah Chai pills from a local pharmacy to treat my stomach discomforts. Next thing I know, within that one hour, my eyes started to itch and teared which resulted in excessive rubbing of my eyes. Went to look at the mirror and shoots, got the shock of my life! My eyes swell to such a size, it looked like this:

First suspected culprit (allergen): Ban Kah Chai pills as I have not consumed it before.

And I was wrong... it was Alka Seltzer - the aspirin-containing medication!
How I found out this for sure?? 'Coz I 'kena' a few more times after this incident :S
I am officially allergic to aspirin.
Latest incident - Home, 17th December 2010
I was having fever on the night of 16th Dec. "Fatt lang, fatt yit", i ended up wearing a long trackbottom and a jacket on top of my T-shirt and shorts to sleep. Had socks too! Decided to pop some meds to help fasten the process of "forcing sweat out" so that my temperature will decrease.

So what causes the above? Yes, it's aspirin again! And no, I did not purposely go take them. My mom/sister bought the wrong medication and kept it in the fridge. The only thing that crossed my mind that night at almost midnight was, "hmm, maybe new packaging"... little did I know, that was the wrong medication and it contain 600 mg of ASPIRIN instead of the usual paracetamol (the other packaging one) that I take since young. 

p/s: They (mom/sis) didn't realize it either and too thought it was new packaging.